Tennessee, 2004

Lightning Strike in Tennessee, July 11, 2004

July 11, 2004 · NWS OHX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 11, 9:00 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 11, 9:00 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 AM CDT SUN JUL 11 2004

.DISCUSSION...
LIGHT SOUTHWESTERLY LOW LEVEL FLOW CONTINUES WITH A SURFACE RIDGE
AXIS TO THE SOUTH OVER THE GULF STATES AND SOUTH WESTERN ATLANTIC.
A TROPICAL WAVE, PREVIOUSLY OVER THE GULF OF MEXICO HAS MOVED INTO
TEXAS AND IS INTERACTING WITH A WEAK H5 TROUGH IN THE AREA. IT
BRINGS WITH A LARGE POOL OF MOISTURE, MOVING INTO SOUTH TEXAS.
MODELS ESSENTIALLY MOVE THIS MOISTURE NWWD INTO MEXICO, WITH LITTLE
EFFECT ON MIDSTATE WEATHER.

MODELS EXPECT THE H5 LOW OVER THE CANADIAN ROCKIES TO DIVE SEWD
OVER THE NEXT 72 HRS AND CARVE OUT A STRONG(FOR JULY) H5 TROUGH
OVER THE ERN US BY WED PM. THIS PUSHES A GOOD COOL FRONT INTO THE
AREA BY WED AM.

CURRENT ZONE FORECAST EXPECTING SCATTERED CONVECTION OVER THE AREA
FOR TODAY WITH A FEW SHOWERS ALREADY OVER NORTHERN PORTION OF THE
MIDSTATE IS AN AREA OF WEAK MOISTURE CONVERGENCE.

CUREENT PACKAGE LOOKS FINE, NO CHANGES FOR NOW.

.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Jul 11, 4:30 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN JUL 11 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-121030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP IN MIDDLE TENNESSEE THIS
AFTERNOON...AND ISOLATED AREAS MAY EXPERIENCE PONDING OF WATER FROM
LOCALLY HEAVY DOWNPOURS. THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST THROUGH THE PERIOD. HOWEVER...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

END/ORCHANIAN

The radar

The Nashville radar (KOHX), 97 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Putnam

When
July 11, 1:45 PM CST
Where
Putnam County, Cookeville
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Lightning struck a barn in southeast Cookeville, about 100 yards from a house on Old Bridge Rd. The barn and its contents, which included a tractor, was totally destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412883.